Alert archive / Kansas / Flash Flood Warnings in 2010

Flash Flood Warning 19, NWS Hastings, NE

July 21, 20104 counties in Kansas

NWS Hastings, NE issued this flash flood warning at Jul 21, 2010, 3:53 AM CDT for 4 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2010, 3:53 AM CDT (08:53 UTC)
Expired
Jul 21, 2010, 9:42 AM CDT
In force
6 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Smith County, KS

The radar

The Grand Island radar (KUEX), 83 km from the middle of the area, began a volume at 08:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.9 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2010-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2010-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1632 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 1:07 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jul 21, 1:07 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
107 AM CDT WED JUL 21 2010

.AVIATION...06 KGRI TAF. VFR CONDITIONS ARE EXPECTED UNTIL THE
SURFACE BOUNDARY EDGES NORTH DURING THE DAY ON WEDNESDAY...WITH A
COUPLE OF ROUNDS OF CONVECTION POSSIBLE WITHIN THIS FORECAST.
SEVERE WEATHER AND HEAVY RAIN ARE QUITE POSSIBLE WITH THESE
THUNDERSTORMS. THUNDERSTORM ACTIVITY WILL ALSO DICTATE THE
CEILINGS AND VISIBILITY.

&&

.PREV DISCUSSION... /ISSUED 625 PM CDT TUE JUL 20 2010/

PREV DISCUSSION... /ISSUED 349 PM CDT TUE JUL 20 2010/

SHORT TERM...THROUGH WEDNESDAY NIGHT. SURFACE FRONTAL BOUNDARY IS
NEAR INTERSTATE 70 IN NORTH CENTRAL/CENTRAL KANSAS. TEMPERATURES
BEHIND THE FRONT ARE IN THE 80S...BUT APPROACH 100 JUST SOUTH OF
FRONT WITH VERY MUGGY AIR MASS. THE FRONT HAS CONTINUED ITS MARCH
SOUTH STEADILY WITH OUTFLOW FROM PERSISTENT BAND OF LIGHTER SHOWERS
AND ISOLATED STORMS ACROSS THE SOUTHERN CWFA. WITH THE FRONT
SOUTH...THE BEST SHOT FOR SEVERE WEATHER THIS EVENING SHOULD BE JUST
SOUTHEAST/EAST OF THE CWFA...BUT WILL KEEP AT LEAST SOME MENTION OF
AN ISOLATED STRONG/SEVERE STORM OVER NORTHERN KANSAS. 4KM WRF SHOWS
ALL THE ACTION TO OUR SOUTH...AND NOT MUCH OF ANYTHING UNTIL LATE
TONIGHT...AND THAT MAY NOT BE TOO OUT OF TOUCH.

THE FORECAST IS FAR FROM SETTLED SCIENCE IN THE SHORT TERM. LOW
LEVEL JET AND WARM ADVECTION SETS UP OVER THE FRONT BY LATE
TONIGHT...AND WE SHOULD SEE AN INCREASE IN THUNDERSTORM COVERAGE
OVER THE SOUTH/EAST. THAT TREND OF WARM...MOIST ADVECTION THROUGH
THE DAY TOMORROW IS REINFORCED BY A MID LEVEL WAVE BY AFTERNOON.
THAT SHOULD SPELL AN MORE WIDESPREAD COVERAGE OF PRECIPITATION
DURING THE DAY WEDNESDAY NORTH OF THE FRONT...WITH IS ALREADY
FORECAST TO RETREAT TO THE KANSAS BORDER AREA BY EARLY EVENING.
WE COULD SEE A FAIRLY ACTIVE PERIOD TOMORROW AFTERNOON AND
EVENING IN TERMS OF RAINFALL. MID-LEVEL LAPSE RATES DON/T JUMP
OUT AS OVERLY STEEP...SO THE RISK FOR SEVERE MAY BE LIMITED...
ESPECIALLY IF SOME AREAS SEE RAIN MOST OF THE DAY. HAVE LOWERED
TEMPERATURES TO LOWER 80S NORTHERN CWFA WITH RAIN IN THE
FORECAST...BUT THAT MAY NOT BE LOW ENOUGH AS WE HAVE AREAS
TODAY STRUGGLE TO CLIMB MUCH ABOVE 80. THE SHOWERS AND STORMS
SHOULD BE LIFTING NORTH/NORTHEAST OF THE CWFA BY DAWN THURSDAY
THANKS TO THE FRONT LIFTING TO THE NORTH.

LONG TERM...12Z THURSDAY THROUGH TUESDAY. IN A NUTSHELL...THE
EXTENDED PERIOD IS FILLED WITH SEVERAL CHANCES FOR
PRECIPITATION...BUT CONFIDENCE IS RATHER LOW REGARDING
TIMING/PLACEMENT. TEMPERATURES WILL HOVER FAIRLY CLOSE TO LATE JULY
AVERAGES.

STARTING OFF THURSDAY...THE MID/UPPER AIR SITUATION FEATURES A RIDGE
CENTERED OVER THE SOUTH CENTRAL/SOUTHEAST CONUS...AND CONTINUED
QUASI-ZONAL FLOW ACROSS ROUGHLY THE NORTHERN THIRD OF THE NATION.
HAVE LEFT THE DAYTIME HOURS DRY...AS THE 12Z NAM/GFS/ECMWF ARE IN
AGREEMENT DEPICTING THE MAIN SYNOPTIC SFC BOUNDARY SURGING
NORTHWARD THROUGH THE CWA IN RESPONSE TO A LOW AMPLITUDE SHORTWAVE
RIDING THROUGH THE NORTHERN ROCKIES. THIS WILL MAKE FOR A BREEZY
DAY...AND LIKELY THE WARMEST DAY OF THE EXTENDED PERIOD FOR MOST
OF THE CWA. BUMPED HIGHS UP SLIGHTLY...AIMING FOR THE LOWER 90S
NORTH...TO AROUND 100 IN PARTS OF NORTH CENTRAL KANSAS. NOT
ANTICIPATING ANY HEAT ADVISORY CONCERNS AT THIS POINT...AS THE NAM
SUGGESTS DEWPOINTS SHOULD MIX DOWN THROUGH THE 60S ACROSS ROUGHLY
THE SOUTHEAST HALF OF THE CWA WHERE THE TEMPERATURES WILL BE
WARMEST.

ALREADY THURSDAY EVENING INTO FRIDAY...THE SFC FRONT WILL BEGIN
SAGGING SOUTHWARD INTO THE CWA...ESSENTIALLY STALLING OUT NEAR OR
ACROSS SOUTHERN AREAS. FOR FRIDAY AFTERNOON...THE 12Z NAM DEPICTS
SBCAPE BUILDING TO OVER 3000 J/KG...AND AT LEAST 30 KTS OF 0-6KM
BULK SHEAR ESPECIALLY JUST ON THE COOL SIDE OF THE BOUNDARY. NOT
SURPRISINGLY...THE 09Z SREF CALIBRATED SVR PARAMETER SUGGESTS A
RISK FOR AT LEAST ISOLATED SEVERE STORMS FRIDAY AFTERNOON/EVENING
MAINLY ACROSS THE SOUTHEAST CWA. TEMPERATURE WISE FRIDAY...LOWERED
HIGHS A FEW DEGREES INTO THE UPPER 80S ACROSS MOST NEBRASKA
ZONES...BUT KEPT LOW/MID 90S INTO THE KANSAS COUNTIES CLOSER TO
THE SFC FRONT.

FROM SAT INTO SUN...THE 12Z ECMWF/GFS ARE IN REASONABLE AGREEMENT
SWINGING A SHORTWAVE TROUGH AXIS THROUGH THE GREAT LAKES
REGION...WITH MID/UPPER LEVEL RIDING BUILDING A BIT FARTHER INTO
THE CENTRAL CONUS. THIS WILL SHOVE THE FASTER HIGH LEVEL FLOW/JET
ENERGY FARTHER NORTH OF THE CWA. HOWEVER...WITH THE SFC BOUNDARY
HANGING AROUND...AND SEVERAL ILL-DEFINED WEAK PERTURBATIONS
SLIDING AROUND THE NORTHWEST PERIPHERY OF THE MID LEVEL
HIGH...KEPT INTERMITTENT...SLIGHT CHANCES FOR SHOWERS/STORMS IN
THE FCST THROUGH SUNDAY. BASED ON 12Z GFS ENSEMBLE DATA...IF THERE
ARE ONE OR TWO PERIODS THAT COULD STAND AN INCREASE IN PCPN
CHANCES AS WE GET CLOSER...IT COULD BE THE SAT NIGHT INTO SUNDAY
TIME FRAME...ALTHOUGH NOTHING REALLY STANDS OUT AT THIS POINT
SYNOPTICALLY TO GO ANY HIGHER THAN SLIGHT CHANCE POPS.

LEFT SUNDAY NIGHT-TUESDAY DRY FOR NOW...BUT THIS COULD EASILY CHANGE
IN LATER FORECASTS. THE 12Z ECMWF IS HINTING THINGS MORE ON THE
DRIER SIDE WITH A MORE AMPLIFIED MID LEVEL RIDGE...WHILE THE GFS
KEEPS THE FLOW MORE ZONAL...ALBEIT WEAK...WHICH WOULD SPARK MORE
CHANCES FOR INTERMITTENT CONVECTION.

TEMPERATURE WISE SATURDAY THROUGH TUESDAY...DAILY HIGHS ARE
LOOKING RATHER CONSISTENT/UNIFORM...MAINLY MID/UPPER 80S IN
NEBRASKA AND LOWER 90S IN KANSAS. LOWS THROUGHOUT THE PERIOD WILL
CHECK IN BETWEEN THE MID 60S/LOWER 70S.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

AVIATION...HEINLEIN
Hazardous weather outlook, Jul 20, 3:22 PM CDT, 12 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
322 PM CDT TUE JUL 20 2010

NEZ039>041-046>049-060>064-072>077-082>087-211200-
VALLEY-GREELEY-NANCE-SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-
HALL-HAMILTON-YORK-GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-
FURNAS-HARLAN-FRANKLIN-WEBSTER-NUCKOLLS-THAYER-
322 PM CDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT...WITH THE BEST SHOT
MAINLY AFTER MIDNIGHT. SEVERE WEATHER IS GENERALLY NOT EXPECTED...
BUT A STRONGER STORM MAY PRODUCE SOME SMALL HAIL OR GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY...ESPECIALLY DURING
THE AFTERNOON AND EVENING. A FEW STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
HAZARDS. SOME AREAS MAY PICK UP IN EXCESS OF 1 INCH OF RAIN.

SEVERAL...OFF AND ON CHANCES FOR THUNDERSTORMS WILL AFFECT THE
OUTLOOK AREA FROM THURSDAY NIGHT THROUGH SUNDAY. A FEW STORMS ON
THURSDAY NIGHT AND FRIDAY COULD BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

KSZ005>007-017>019-211200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-
322 PM CDT TUE JUL 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
KANSAS.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL LINGER OVER NORTH CENTRAL
KANSAS TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE...
ALTHOUGH THEY SHOULD BE FAIRLY ISOLATED. THE STRONGEST STORMS MAY
PRODUCE LARGE HAIL AND GUSTY WINDS...PRIMARILY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS SLIGHT CHANCE FOR THUNDERSTORMS DURING THE DAY WEDNESDAY
AND WEDNESDAY EVENING.

SEVERAL...OFF AND ON CHANCES FOR THUNDERSTORMS WILL AFFECT THE
OUTLOOK AREA FROM THURSDAY NIGHT THROUGH SUNDAY. A FEW STORMS ON
THURSDAY NIGHT AND FRIDAY COULD BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 5:43 AM CDTFlash Flood WarningGIDMitchell4 hr
Jul 21, 7:59 AM CDTRiver Flood WarningGIDOsborne, Smith33 hr
Jul 21, 9:34 AM CDTAreal Flood WarningGIDJewell, Mitchell, Osborne, Smith32 hr
Jul 21, 2:08 PM CDTRiver Flood WarningGIDMitchell18 hr

Nearby

Flash Flood Warnings in Kansas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.